Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Mar 20, 2020, 4:32 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 20, 2020, 4:32 PM EDT (20:32 UTC)
- Expired
- Mar 20, 2020, 5:00 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 4:48 PM EDT | TSTM WND DMG | 4 N Stahlstown, PA | LARGE TREE DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
186
WUUS51 KPBZ 202032
SVRPBZ
PAC051-129-202100-
/O.NEW.KPBZ.SV.W.0009.200320T2032Z-200320T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
432 PM EDT Fri Mar 20 2020
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southern Westmoreland County in southwestern Pennsylvania...
Northeastern Fayette County in southwestern Pennsylvania...
* Until 500 PM EDT.
* At 432 PM EDT, a cluster of severe thunderstorms was located near
New Stanton, or 7 miles south of Greensburg, moving east at 55 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Greensburg... Latrobe...
Mount Pleasant... Scottdale...
McChesneytown-Loyalhanna... Youngwood...
Derry... Lawson Heights...
New Stanton... Perryopolis...
Ligonier... Calumet-Norvelt...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 50 and 57.
Pennsylvania Turnpike between mile markers 70 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7921 4010 7923 4009 7926 4006 7928
4008 7974 4027 7972 4037 7901
TIME...MOT...LOC 2032Z 263DEG 48KT 4020 7956
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
856
WWUS51 KPBZ 202048
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
448 PM EDT Fri Mar 20 2020
PAC051-129-202100-
/O.CON.KPBZ.SV.W.0009.000000T0000Z-200320T2100Z/
Westmoreland PA-Fayette PA-
448 PM EDT Fri Mar 20 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...
At 447 PM EDT, a cluster of severe thunderstorms was located over
Ligonier, or 8 miles southeast of Latrobe, moving east at 55 mph.
HAZARD...Wind gusts to 60 mph.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Greensburg... Latrobe...
Mount Pleasant... Scottdale...
McChesneytown-Loyalhanna... Youngwood...
Derry... Lawson Heights...
New Stanton... Perryopolis...
Ligonier... Calumet-Norvelt...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 50 and 57.
Pennsylvania Turnpike between mile markers 70 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7921 4010 7923 4009 7926 4006 7928
4008 7974 4027 7972 4037 7901
TIME...MOT...LOC 2047Z 263DEG 48KT 4023 7929
HAIL...<.75IN
WIND...60MPH
$$862
WWUS51 KPBZ 202054
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
454 PM EDT Fri Mar 20 2020
PAC051-129-202104-
/O.EXP.KPBZ.SV.W.0009.000000T0000Z-200320T2100Z/
Westmoreland PA-Fayette PA-
454 PM EDT Fri Mar 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WESTMORELAND AND
NORTHEASTERN FAYETTE COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm that prompted the warning has weakened below severe limits
and no longer pose an immediate threat to life and property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4034 7901 4020 7913 4018 7913 4018 7914
4016 7914 4016 7916 4013 7917 4011 7919
4012 7921 4010 7923 4009 7926 4006 7928
4008 7974 4027 7972 4037 7901
TIME...MOT...LOC 2054Z 263DEG 48KT 4024 7918
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 12:02 PM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Mar 20, 12:02 PM EDT, 4 hours 30 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 1202 PM EDT Fri Mar 20 2020 .SYNOPSIS... Occasional showers and thunderstorms are expected today with crossing low pressure. Dry and cooler weather will return for the weekend under high pressure. && .NEAR TERM /THROUGH TONIGHT/... A second line of strong thunderstorms have developed along a Theta E gradient ahead of an approaching cold front and will move across the region after a brief break in precipitation. With sufficient shear and mixing, these thunderstorms will carry with them the threat for damaging sfc wind gusts. A QLCS type of precipitation structure with embedded rotation has been prevalent today. Heavy rainfall rates above areas that saw flooding this morning may cause additional water problems. Behind the cold front the tight pressure gradient will linger and gusts up to 35 mph (40 mph in the ridges) will remain tonight. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... High pressure approaches from the Midwest this weekend. Cold advection will prevail during the approach of the ridge axis. Temperature will drop about 5 degrees below the seasonal norm on Saturday but recover to be seasonable Sunday as the axis of the ridge departs to the East. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... A deepening trough is expected to return rain to the region overnight Sunday into Monday. With SE flow anticipated in the ridges, cold air damming brings the possibility for slight snow accumulations in the Eastern halves of Garrett and Tucker counties. Another chance for precipitation returns Tuesday night. Temperature looks to stay mild and near the climatological average. && .AVIATION /16Z FRIDAY THROUGH TUESDAY/... Majority of terminals are VFR at times but MVFR ceiling/visibility in vicinity of showers and thunderstorms is likely. Brief deterioration to IFR in thunderstorms cannot be ruled out. A crossing cold front is expected to bring showers and scattered thunderstorms as it drops across the region. A shift to W and eventually NW wind is forecast behind the front, along with lingering MVFR ceilings. .Outlook... Restrictions are possible behind the exiting front thru early Sat. Restrictions are likely again Sun night and Mon with crossing low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Mar 20, 2:18 AM EDT, 14 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 218 AM EDT Fri Mar 20 2020 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-210630- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 218 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Thunderstorms are expected to form with an advancing cold front today. A few storms may be severe and cause damaging wind gusts this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-210630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe- 218 AM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. Additional rainfall this morning may trigger isolated flooding. Thunderstorms are expected to form with an advancing cold front today. A few storms may be severe and cause damaging wind gusts this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Mar 20, 3:04 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
304 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 PM TSTM WND DMG EAST BUTLER 40.88N 79.84W
03/20/2020 BUTLER PA 911 CALL CENTER
WIRES REPORTED DOWN ON E. BROADWAY AVE
&&
EVENT NUMBER PBZ2000676
JDLocal storm report, Mar 20, 3:22 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM TSTM WND DMG 1 SW CORBETTOWN 40.96N 79.19W
03/20/2020 JEFFERSON PA EMERGENCY MNGR
NUMEROUS TREES REPORTED DOWN
&&
EVENT NUMBER PBZ2000677
JDLocal storm report, Mar 20, 3:24 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM FLOOD 1 NE LICKING VIEW 39.96N 82.02W
03/20/2020 MUSKINGUM OH BROADCAST MEDIA
JOES RUN STREAM OUT OF BANKS; CAR STUCK IN FLOODED
ROADWAY ALONG ADAMS CIRCLE
&&
EVENT NUMBER PBZ2000678
MFLocal storm report, Mar 20, 3:27 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLOOD 1 WNW SONORA 39.99N 81.92W
03/20/2020 MUSKINGUM OH BROADCAST MEDIA
FLOODING REPORTED ALONG NORFIELD ROAD.
&&
EVENT NUMBER PBZ2000679
MFLocal storm report, Mar 20, 4:18 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND DMG 1 SSE WILLOW GLEN 40.50N 81.49W
03/20/2020 TUSCARAWAS OH PUBLIC
TREES REPORTED DOWN
&&
EVENT NUMBER PBZ2000680
JDSpecial weather statement, Mar 20, 4:26 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
426 PM EDT Fri Mar 20 2020
PAZ021-029-031-073>076-202115-
Fayette Ridges-Westmoreland
Ridges-Greene-Westmoreland-Washington-Allegheny-Fayette-
426 PM EDT Fri Mar 20 2020
...A LINE OF GUSTY SHOWERS CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT SOUTHERN WASHINGTON...SOUTHEASTERN
ALLEGHENY...SOUTHERN WESTMORELAND AND NORTHERN FAYETTE COUNTIES...
At 425 PM EDT, radar indicated gusty showers were located along a
line extending from near Lawson Heights to near West Newton.
Movement was east at 45 mph.
Wind gusts up to 45 mph are possible with these showers.
Locations impacted include...
Greensburg... Latrobe...
Connellsville... Monessen...
California... Donora...
Mount Pleasant... Scottdale...
Monongahela... Charleroi...
McChesneytown-Loyalhanna... Youngwood...
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 29 and 57.
Pennsylvania Turnpike between mile markers 70 and 99.
Interstate 79 in Pennsylvania between mile markers 23 and 30.
Torrential rainfall also is occurring with these showers and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4020 7913 4018 7913 4018 7914 4016 7914
4016 7916 4013 7917 4011 7919 4012 7921
4010 7923 4009 7926 3993 7938 4004 8048
4034 7944 4032 7903
TIME...MOT...LOC 2025Z 273DEG 39KT 4024 7944 4017 7975The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 7:14 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Armstrong, Beaver, Butler, Washington, Westmoreland | 3 hr |
| Mar 20, 12:21 PM EDT | Special Weather Statement | PBZ | Armstrong, Fayette, Greene, Indiana, Jefferson, Westmoreland | 54 min |
| Mar 20, 12:54 PM EDT | Special Weather Statement | PBZ | Lawrence, Mercer, Venango | 51 min |
| Mar 20, 1:01 PM EDT | Areal Flood Warning | PBZ | Beaver | 3 hr |
| Mar 20, 1:06 PM EDT | Areal Flood Warning | PBZ | Venango | 4 hr |
| Mar 20, 1:25 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson, Venango | 38 min |
| Mar 20, 1:29 PM EDT | Special Weather Statement | PBZ | Armstrong, Butler, Clarion, Forest, Jefferson, Venango | 46 min |
| Mar 20, 1:42 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence | 33 min |
| Mar 20, 1:49 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 26 min |
| Mar 20, 2:02 PM EDT | Special Weather Statement | PBZ | Allegheny, Armstrong, Beaver | 43 min |
| Mar 20, 2:03 PM EDT | Areal Flood Warning | PBZ | Beaver, Butler, Lawrence | 3 hr |
| Mar 20, 2:15 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Indiana, Jefferson | 45 min |
| Mar 20, 2:33 PM EDT | Areal Flood Warning | PBZ | Clarion, Jefferson, Venango | 3 hr |
| Mar 20, 2:57 PM EDT | Special Weather Statement | PBZ | Indiana | 33 min |
| Mar 20, 3:32 PM EDT | Areal Flood Warning | PBZ | Allegheny, Butler | 3 hr |
| Mar 20, 4:07 PM EDT | Areal Flood Warning | PBZ | Beaver | 16 hr |
| Mar 20, 4:26 PM EDT | Special Weather Statement | PBZ | Westmoreland | 49 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.